Alert archive / Kansas / Special Weather Statements in 2018

Special Weather Statement, NWS Wichita, KS

August 7, 2018Sumner County, Kansas

NWS Wichita, KS issued this special weather statement at Aug 7, 2018, 5:13 AM CDT for Sumner County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2018, 5:13 AM CDT (10:13 UTC)
Expired
Aug 7, 2018, 5:45 AM CDT
In force
32 min
Issued by
NWS Wichita, KS

County Sumner County, KS

The radar

The Wichita radar (KICT), 26 km from the middle of the area, began a volume at 10:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 10.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

092 
WWUS83 KICT 071013
SPSICT

Special Weather Statement
National Weather Service Wichita KS
513 AM CDT TUE AUG 7 2018
 
KSZ083-092-071045-
Sumner KS-Sedgwick KS-
513 AM CDT TUE AUG 7 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 545 AM CDT.

* At 510 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  north of Clearwater to near Wellington...and moving east at 20 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Derby, Haysville, Wellington, Mulvane, Rose Hill, Belle Plaine,
  Oxford, Riverdale and Wellington Airport.

LAT...LON 3757 9747 3758 9715 3725 9715 3724 9743
TIME...MOT...LOC 1013Z 249DEG 16KT 3757 9747 3729 9744 

$$

HOWERTON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 2:16 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Aug 7, 2:16 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
216 AM CDT Tue Aug 7 2018

.SHORT TERM...(Today through Thursday night)
Issued at 211 AM CDT Tue Aug 7 2018

Current early morning satellite water vapor imagery shows a upper
level PV wave over Nebraska/South Dakota moving eastward. Showers
and storms will gradually shift eastward ahead of this system into
southeast Kansas today. Short range models show additional storms
redeveloping along the surface front with most likely placement
south of Kansas due to overnight/morning convection pushing
effective boundary southward. Otherwise a second upper level PV wave
moving southeast across Montana early this morning will push into
the central plains for late tonight into Wednesday. This could
generate more showers/storms for southern Kansas. Daytime highs
today will be cooler with lingering clouds and rain especially for
locations that remain under clouds during the afternoon hours.
Temperatures will be around or slightly below average for Wednesday
and Thursday.

.LONG TERM...(Friday through Monday)
Issued at 211 AM CDT Tue Aug 7 2018

Confidence remains high that dry weather conditions will prevail
along with daytime highs near normal for for Friday through the
weekend. Models continue to show an amplified upper ridge axis over
the Rockies on Friday tilting over towards the Great Lakes region by
Sunday. This will keep the central plains in northerly flow aloft
with light northeast/east winds. Showers/storms could spread back
into the region on Monday as long range models show an upper level
low pressure system migrating slowly northward across Texas
panhandle.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1145 PM CDT Mon Aug 6 2018

An area of showers and thunderstorms is currently moving across
much of the northwest areas of the CWA and is currently affecting
the RSL and GBD terminals. This thunderstorm activity is expected
to slowly move across the CWA during the overnight hours and will
eventually affect SLN, HUT and ICT as we approach morning. Some
gusty winds and very heavy rain is likely with this activity which
is expected to cause some MVFR conditions and possibly some short
term IFR conditions as well. This shower and thunderstorm activity
is expected to move to the far southeast portions of the CWA and
possibly affect CNU by morning. Otherwise, VFR conditions are
expected when thunderstorms are occurring.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  68  89  68 /  60  30  10  10
Hutchinson      89  67  88  66 /  40  10  10  10
Newton          88  67  88  66 /  60  10  10  10
ElDorado        89  67  88  66 /  60  20  10  10
Winfield-KWLD   91  70  88  67 /  40  30  20  10
Russell         87  66  89  65 /  20  10  10  10
Great Bend      88  66  88  64 /  20  10  10  10
Salina          90  66  91  66 /  30   0  10  10
McPherson       89  67  88  66 /  40  10  10  10
Coffeyville     89  70  88  68 /  50  40  20  10
Chanute         86  69  88  67 /  60  20  10  10
Iola            84  69  88  67 /  60  20  10  10
Parsons-KPPF    88  69  88  68 /  70  30  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CDJ
LONG TERM...CDJ
AVIATION...ELM
Hazardous weather outlook, Aug 7, 5:02 AM CDT, 11 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
502 AM CDT Tue Aug 7 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-081015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
502 AM CDT Tue Aug 7 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

A few strong thunderstorms could produce gusty winds and brief
heavy downpours for today and tonight across southern Kansas. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible again on Wednesday across southern
Kansas. Otherwise next chance of thunderstorms are expected on
Monday with a few strong storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Aug 6, 11:16 PM CDT, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
1116 PM CDT MON AUG 6 2018

KSZ047-070445-
Barton KS-
1116 PM CDT MON AUG 6 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Barton County in central Kansas...

* Until 1145 PM CDT.

* At 1113 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Albert, or 7 miles southeast of
  Shaffer...moving east at 30 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Albert, Olmitz, Great Bend
  Airport and Cheyenne Bottoms.

LAT...LON 3849 9903 3853 9903 3852 9856 3831 9857
      3834 9903 3847 9904
TIME...MOT...LOC 0415Z 273DEG 27KT 3841 9896

DARMOFAL
Special weather statement, Aug 6, 11:40 PM CDT, 5 hours 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
1140 PM CDT MON AUG 6 2018

KSZ047-070515-
Barton KS-
1140 PM CDT MON AUG 6 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Barton County in central Kansas...

* Until 1215 AM CDT.

* At 1137 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving east at 35
  mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Ellinwood, Great Bend Airport and Cheyenne Bottoms.

LAT...LON 3849 9880 3845 9848 3826 9848 3826 9889
TIME...MOT...LOC 0439Z 281DEG 29KT 3834 9874

DARMOFAL
Special weather statement, Aug 7, 2:03 AM CDT, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
203 AM CDT TUE AUG 7 2018

KSZ032-070730-
Russell KS-
203 AM CDT TUE AUG 7 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Russell County in central Kansas...

* Until 230 AM CDT.

* At 202 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Dorrance, or 7 miles west of
  Wilson...moving east at 25 mph.

wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Dorrance, Wilson State Park and Wilson Lake.

LAT...LON 3870 9849 3872 9865 3893 9868 3900 9849
TIME...MOT...LOC 0703Z 270DEG 23KT 3882 9862

HOWERTON
Special weather statement, Aug 7, 5:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
513 AM CDT TUE AUG 7 2018

KSZ083-092-071045-
Sumner KS-Sedgwick KS-
513 AM CDT TUE AUG 7 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 545 AM CDT.

* At 510 AM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  north of Clearwater to near Wellington...and moving east at 20 mph.

wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Derby, Haysville, Wellington, Mulvane, Rose Hill, Belle Plaine,
  Oxford, Riverdale and Wellington Airport.

LAT...LON 3757 9747 3758 9715 3725 9715 3724 9743
TIME...MOT...LOC 1013Z 249DEG 16KT 3757 9747 3729 9744

HOWERTON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 11:16 PM CDTSpecial Weather StatementICTBarton29 min
Aug 6, 11:40 PM CDTSpecial Weather StatementICTBarton35 min
Aug 7, 2:03 AM CDTSpecial Weather StatementICTRussell27 min

Nearby

Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.